Iowa, 2011

Tornadoes and Hail in Iowa, March 22, 2011

March 22, 2011 · NWS DMX · 64 events in 19 counties and zones

Low pressure formed to the west of Iowa and during the morning it was located over central Nebraska with a warm front extending east-southeast across southern Iowa. The low advanced east during the day as the warm front moved little.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure formed to the west of Iowa and during the morning it was located over central Nebraska with a warm front extending east-southeast across southern Iowa. The low advanced east during the day as the warm front moved little. Initially, the airmass was capped by a strong elevated mixed layer. During the late afternoon and early evening hours, a strong upper level short wave moved into the area. Temperatures aloft fell rapidly, destabilizing the atmosphere. Meanwhile, a strong low level jet formed ahead of the approaching low with winds of 40 to 50 kts. This helped to bring in moisture and increased the precipitable water values to around an inch over much of Iowa. By late afternoon, most unstable CAPE values were in the 1000 to 2000 J/kg range. Surface lifted indices were not all that impressive, however the elevated values were in the -3 to -6 C range. The atmosphere was strongly sheared with 50 to 70 kts of available shear. The LCL values were quite low as strong heating had not taken place during the day. LCL heights were between 500 and 1000 meters. Downdraft CAPE was quite high with values just ahead of the convection between 700 and 1000 J/kg. The freezing level was quite low, near 11,000 feet, and available CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 500 J/kg. Thunderstorms fired along and just south of the surface low along a dry line ahead of the associated cold front. Convection was strong and moved rapidly northeast. There were two areas of thunderstorms. A line of strong to severe thunderstorms formed just ahead of the cold front, with more isolated severe convection forming ahead of the main line. There were numerous reports of tornadoes, mainly with the leading convection. The three strongest tornadoes took place west to northwest of Creston in Union County, and northwest to north of Winterset in Madison County and southeast of Massena in Cass County. The tornado in Cass County touched down approximately 1/2 mile east of the intersection of Iowa Hwy 148 and County Hwy G61. It damaged the canopy to an outdoor storage building and tipped over some industrial machinery. It continued northeast and damaged a structure...and caused some minor additional damage to a farmstead north of the intersection of County Hwy G61 and 760th St. Finally, it damaged some outdoor storage bins south of the intersection of County Hwy G53 and 770th Street. It then lifted. The same parent storm continued northeast and a small EF0 tornado touched down briefly near Bridgewater in Adair County. In Madison County, A tornado touched down 10 miles northwest of Winterset. The tornado was characterized by a large circulation up to 0.8 tenths of a mile wide (Iowa Helicopter) and generally of EF1 (90-100 MPH wind) strength. Eyewitnesses report the tornado was rain wrapped and difficult to distinguish from the rain shield as it approached them from the southwest. The tornado moved across several residences, many of which had broken windows and some roof damage along with significant tree and outbuilding damage. One newly constructed house that was near completion, slid off its foundation with the metal tie down straps either sheered off or pulled out of the concrete foundation. This damage is consistent with winds around 120 MPH which are EF2 strength. The roof structure remained intact and was aided by hurricane clips. Several other residences suffered partial roof removal with no hurricane clips noted. One other location had numerous trees either uprooted or topped and several outbuildings with the roofs blown off. Objects near the ground did not suffer near as much damage suggesting the peak winds at this location were just off the surface. The tornado lifted around 10 miles north northeast of Winterset or 5 miles south of Van Meter around 1735 CST. The tornado in Union County was not as intense, with damage there relatively minor. In addition to the line of severe thunderstorms, there was also convection that developed to the north of the low pressure track. Outside of the tornadic storms, the primary mode of severe weather was hail. There were reports of hail with most of the storms as they passed, with several reports of hail from quarter up to golf ball in size. Hail caused damage to roofs and vehicles. Fortunately, the crops had not been planted so there wasn't any agricultural loss. A few reports of strong winds were received with wind gusts in the 60 to 65 MPH range. Some tree and power line damage occurred, but it was not widespread. Heavy rainfall caused minor flooding in the metropolitan Des Moines area. A rainfall of 1.73 inches in under 2 hours in West Des Moines resulted in minor urban flooding along EP True Parkway. Water was standing 1 to 2 feet deep in low drainage areas along the parkway. There were also numerous reports of urban flooding around the city with water standing in intersections. As the thunderstorms moved through Butler County, lightning struck a barn near Shell Rock. The lightning caused damage to the barn and a minor fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 22, 2:30 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE MAR 22 2011

.SHORT TERM /THIS AFTERNOON AND TONIGHT/... THREAT FOR SEVERE WX
CONTINUES FOR MID TO LATE AFTERNOON THROUGH THE EARLY EVENING
HOURS. UPPER LEVEL CLOSED LOW IS OVER WYOMING AND MONTANA THIS
AFTERNOON WITH A STRONG IMPULSE ROTATING THROUGH CNTRL
KANSAS/NEBRASKA AND TOWARDS IA ALONG STRONG SW FLOW. SFC LOW
PRESSURE IS CENTERED OVER EAST CNTRL NEBRASKA WITH WARM FRONT
EXTENDING THE SW THIRD OF IA AND A DRY LINE HAS REACHED CNTRL KS.
LARGE SCALE FEATURES ARE CONSISTENT WITH PAST LOW TOPPED SUPERCELL
OUTBREAKS THAT HAVE OCCURRED IN LATE MARCH THROUGH EARLY APRIL
ACROSS IOWA. CLOUD COVER ACROSS THE WARM SECTOR NOT MUCH OF A
CONCERN AT THE MOMENT WITH BKN MVFR CIGS COMMON 1 TO 3 HOURS PRIOR
SIGNIFICANT LOW TOPPED SUPERCELL EVENTS. OVERALL...WARM FRONT
SHOULD ADVANCE A LITTLE FARTHER NORTH. STORMS SHOULD INITIATE OVER
SOUTHEAST NEBRASKA BY MID THIS AFTERNOON THEN RAPIDLY ADVANCE
NORTHEAST INTO SW IA AND CNTRL IA BY LATE AFTERNOON AND EARLY
EVENING. 0-1KM EFFECTIVE SHEAR PROFILES OF 250-300 M2/S2 ARE
SIMILAR WITH IA LOW TOPPED TORNADIC EVENTS FROM 2004-2010 OF 340
M2/S2. PRIMARY QUESTION IS SFC DEWPOINTS WHICH ARE IN THE MID TO
UPPER 50S WITH NOTHING HIGHER TO ADVECT IN WITH THIS EVENT. THAT
SAID...IF SFC BASED CONVECTION DOES INITIATE...THE LOW LEVEL SHEAR
PROFILES WILL TAKE OVER AND SHOULD HAVE SEVERAL ROTATING STORMS
AND A FEW TORNADOES...POSSIBLY THAT COULD BECOME STRONG.
CONSIDERING THE STRONG LOW LEVEL SHEAR...TORNADIC THREAT WILL
CONTINUE AFTER SUNSET. THE ACTIVITY WILL BE MOSTLY OUT OF THE AREA
BY 04Z.

.LONG TERM...
FAIRLY ACTIVE PATTERN LOOKS TO CONTINUE THROUGH THE END OF THE
WORK WEEK AND INTO THE FIRST PART OF THE WEEKEND. MODELS ARE IN
DECENT AGREEMENT THROUGH FRIDAY...BEFORE VERY NOTICEABLE
DISCREPANCIES SHOW UP DURING THE WEEKEND INTO EARLY NEXT WEEK.
LEANED TOWARD A BLEND OF ECMWF/GFS DURING THE EXTENDED.

WEDNESDAY THROUGH FRIDAY...CURRENT SURFACE LOW PRESSURE WILL
QUICKLY PUSH OUT OF THE STATE BY WEDNESDAY MORNING...WITH
ANOTHER UPPER LOW PUSHING ACROSS SOUTHERN MN/NORTHERN IA DURING
THE DAY TOMORROW. HAVE CHANCES OF RAIN ACROSS NORTHERN IOWA THROUGH
MUCH OF THE DAY WEDNESDAY...BEFORE THE COLDER TEMPS FILTER INTO
THE STATE TOMORROW NIGHT WHERE SHOULD SEE A BETTER SHOT OF LIGHT
SNOW ACROSS NORTHERN IOWA. NOT ANTICIPATING MUCH SNOW ACCUMULATION
WITH THIS SYSTEM.

A SECOND SHORTWAVE COMBINED WITH SOME DECENT ISENTROPIC LIFT MOVES
INTO THE STATE EARLY FRIDAY. BEST MOISTURE AVAILABLE OVER SOUTHERN
IOWA WHERE HAVE THE HIGHEST POPS GOING DURING THE DAY FRIDAY.
BRIEF PERIOD OF LIGHT SNOW ACCUMULATION BUT WITH TEMPS WARMING
ABOVE FREEZING DURING THE DAY FRIDAY...NOT EXPECTING MUCH TO
REMAIN ON GROUND.

SATURDAY THROUGH TUESDAY...WENT A BIT DRIER SATURDAY AS ECMWF AND
EVEN GFS HAS BACKED OFF QUITE A BIT FROM PREVIOUS RUNS WRT TO QPF
SATURDAY NIGHT INTO SUNDAY. SOUNDINGS ARE DRY AND NOT MUCH LIFT AS
WELL DURING THE AFOREMENTIONED TIME FRAME...SO COMPLETELY TOOK OUT
POPS SATURDAY NIGHT INTO SUNDAY. NEXT SYSTEM LOOKS TO AFFECT THE
FORECAST AREA LATE MONDAY INTO TUESDAY. THE 12Z ECMWF IS MORE IN
LINE WITH THE 12Z GFS WHICH PLACES THE SURFACE LOW FURTHER SOUTH
INTO MISSOURI AND LOW CONFIDENCE AT THIS TIME WITH POPS GOING ON
TUESDAY.

&&

.AVIATION...22/18Z
SFC WARM FRONT OVER CNTRL IA WITH LIFR TO IFR CIGS AND GUSTY
EAST/SOUTHEAST WINDS WILL CONTINUE OVER THE NORTHERN SITES THROUGH
THE AFTERNOON HOURS. AREAS OF DRIZZLE LIKELY OVER THE NORTH THIS
AFTERNOON WITH SHOWERS DEVELOPING THIS AFTERNOON BEFORE A ROUND OF
THUNDERSTORMS PASSES THROUGH THIS EVENING. A MIX OF MVFR AND VFR
CIGS OVER SRN SITES. THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
IN VICINITY OF KDSM AND KOTM. WINDS WILL SWITCH OVERNIGHT WITH SOME
VFR OVER THE SOUTH WHILE IFR TO MVFR CIGS LINGER ACROSS THE NORTH.
THE STRATUS WILL BEGIN TO SURGE SOUTH WEDNESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, Mar 22, 2:40 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE MAR 22 2011

IAZ004>007-015>017-023>028-232045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
340 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. A FEW
STORMS MAY BECOME SEVERE. THE PRIMARY THREAT IS HAIL UP TO THE
SIZE OF QUARTERS.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THROUGH THIS EVENING.

IAZ033>035-044>048-057>061-070>074-081>084-092>095-232045-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
340 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON THROUGH
EARLY EVENING. SEVERAL SEVERE STORMS ARE EXPECTED WITH A FEW
TORNADOES AND GOLF BALL SIZED HAIL POSSIBLE THROUGH 9 PM. A STRONG
TORNADO MAY OCCUR ALONG AND SOUTH OF INTERSTATE 80.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH 9 PM.

IAZ036>039-049-050-062-075-085-086-096-097-232045-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-MAHASKA-
MONROE-WAPELLO-APPANOOSE-DAVIS-
340 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW
SEVERE STORMS WITH HALF DOLLAR SIZED HAIL AND AN ISOLATED TORNADO
ARE POSSIBLE.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

DONAVON

In the hours before

Special weather statement, Mar 22, 2:27 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE MAR 22 2011

IAZ025>028-035>039-047>050-222130-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...CLARION...HAMPTON...ALLISON...WAVERLY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...
BOONE...AMES...MARSHALLTOWN...TOLEDO
327 PM CDT TUE MAR 22 2011

...SMALL HAIL POSSIBLE ACROSS THE AREA...

AN AREA OF SHOWERS AND AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
AREA. THIS AREA OF STORMS WILL MOVE OFF TO THE NORTHEAST THROUGH
THE AREA OVER THE NEXT 1 TO 2 HOURS. LIGHTNING AND PEA TO PENNY
SIZE HAIL CAN BE EXPECTED FROM SOME OF THE STRONGER CELLS.

MJB

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

39 hail, 8 thunderstorm wind, 8 funnel cloud, 6 tornado, 2 heavy rain, 1 lightning. Local standard time, as filed.

Lightning, Butler

When
March 22, 3:12 PM CST
Where
Butler County, Shell Rock
Property damage
$15,000
Reported by
Public
Coordinates
42.720, -92.580

Hail, Cass

When
March 22, 4:05 PM CST
Where
Cass County, 2.81 mi S of Griswold
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.190, -95.140

Hail, Crawford

When
March 22, 4:08 PM CST
Where
Crawford County, 0.86 mi SE of Aspinwall
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.910, -95.120

Thunderstorm Wind, Cass

When
March 22, 4:13 PM CST
Where
Cass County, 3.61 mi SSE of Cumberland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.220, -94.860

Sustained wind speeds were 45 to 50 MPH.

Hail, Cass

When
March 22, 4:13 PM CST
Where
Cass County, 3.61 mi SSE of Cumberland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -94.860

Thunderstorm Wind, Cass

When
March 22, 4:22 PM CST
Where
Cass County, 0.86 mi SW of Cumberland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.260, -94.890

A shed was blown down about 1 mile west of Highway 92 and County road N28.

Hail, Cass

When
March 22, 4:23 PM CST
Where
Cass County, 3.61 mi SSE of Cumberland
Measured
1.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.220, -94.860

Quarter to ping pong ball size hail.

Tornado, Cass

When
March 22, 4:30 PM CST to 4:34 PM CST
Where
Cass County, 1.61 mi NE of Dewey to 3.82 mi ESE of Massena
Rating
EF1
Path length
2.84 mi
Path width
250 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.198, -94.751

NWS storm survey term related this tornado as an EF1 with a peak wind of 89 MPH. Track was continuous 2 3/4 mile path. Most damage was EF0 with one localized EF1 damage area.

Tornado, Adams

When
March 22, 4:33 PM CST to 4:38 PM CST
Where
Adams County, 1.42 mi E of Mt Etna to 2.34 mi N of Carl
Rating
EF0
Path length
3.12 mi
Path width
80 yd
Reported by
Storm Chaser
Coordinates
41.123, -94.723

Weak tornado captured by storm chaser in northern Adams County.

Hail, Adair

When
March 22, 4:35 PM CST
Where
Adair County, 0.69 mi S of Fontanelle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -94.570

Thunderstorm Wind, Carroll

When
March 22, 4:38 PM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.050, -94.790

Tornado, Adair

When
March 22, 4:42 PM CST to 4:44 PM CST
Where
Adair County, 2.01 mi ENE of Bridgewater to 2.96 mi ENE of Bridgewater
Rating
EF0
Path length
0.97 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
41.260, -94.644

Tornado near Delta Ave and Highway 92. Brief touchdown. This tornado was from the same parent cell the produced an EF1 tornado in Cass County.

Thunderstorm Wind, Carroll

When
March 22, 4:43 PM CST
Where
Carroll County, Carroll Neu Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
42.050, -94.780

Hail, Adair

When
March 22, 4:44 PM CST
Where
Adair County, 0.69 mi S of Fontanelle
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.290, -94.570

Hail, Adair

When
March 22, 4:49 PM CST
Where
Adair County, 0.52 mi E of Bridgewater
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.250, -94.670

Hail, Adair

When
March 22, 4:50 PM CST
Where
Adair County, 1.7 mi ENE of Bridgewater
Measured
1 in hail
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.260, -94.650

Thunderstorm Wind, Adair

When
March 22, 4:51 PM CST
Where
Adair County, Fontanelle
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.300, -94.570

Thunderstorm Wind, Adams

When
March 22, 4:55 PM CST
Where
Adams County, 2.94 mi SE of Corning
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.950, -94.690

Damage was reported to a machine shed due to thunderstorm winds.

Heavy Rain, Dallas

When
March 22, 5:00 PM CST to 6:45 PM CST
Where
Dallas County, 3.19 mi SSE of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.575, -93.817

Rainfall of 1.73 inches in an hour and 45 minutes.

Hail, Adams

When
March 22, 5:03 PM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.020, -94.610

Funnel Cloud, Union

When
March 22, 5:11 PM CST
Where
Union County, 0.87 mi SE of Creston
Reported by
Trained Spotter
Coordinates
41.060, -94.360

Large Funnel over Creston.

Hail, Adair

When
March 22, 5:13 PM CST
Where
Adair County, 2.07 mi S of Orient
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.170, -94.420

Tornado, Union

When
March 22, 5:16 PM CST to 5:21 PM CST
Where
Union County, 1.77 mi N of Cromwell to 3.36 mi NNE of Cromwell
Rating
EF0
Path length
1.98 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
41.056, -94.470

Tornado spotted with debris cloud.

Tornado, Madison

When
March 22, 5:18 PM CST to 5:34 PM CST
Where
Madison County, 2.32 mi E of Pitzer to 6.45 mi NNE of Winterset Arpt
Rating
EF2
Path length
9.98 mi
Path width
1,410 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.374, -94.136

Tornado caused property damage to several farms. A roof was torn off one of the houses and windows were broken out.

Hail, Madison

When
March 22, 5:19 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.490, -94.120

Funnel Cloud, Cass

When
March 22, 5:20 PM CST
Where
Cass County, 0.69 mi N of Anita Muni Arpt
Reported by
Trained Spotter
Coordinates
41.440, -94.770

Hail, Wright

When
March 22, 5:28 PM CST
Where
Wright County, 0.86 mi NW of Cornelia
Measured
0.88 in hail
Reported by
County Official
Coordinates
42.790, -93.690

Hail, Adair

When
March 22, 5:30 PM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.310, -94.460

Vehicle damage reported along with some roof damage.

Hail, Franklin

When
March 22, 5:30 PM CST
Where
Franklin County, 0.69 mi S of Geneva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -93.130

Hail, Cass

When
March 22, 5:30 PM CST
Where
Cass County, 0.52 mi E of Massena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -94.770

Hail, Pocahontas

When
March 22, 5:33 PM CST
Where
Pocahontas County, Laurens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -94.850

Funnel Cloud, Union

When
March 22, 5:36 PM CST
Where
Union County, 3.41 mi WNW of Lorimor
Reported by
Trained Spotter
Coordinates
41.150, -94.130

Hail, Dallas

When
March 22, 5:36 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
41.610, -93.860

Hail, Dallas

When
March 22, 5:36 PM CST
Where
Dallas County, 1.24 mi SW of Waukee
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.610, -93.920

Hail, Dallas

When
March 22, 5:41 PM CST
Where
Dallas County, 3.73 mi SSE of Hadden Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.568, -93.809

Hail, Madison

When
March 22, 5:43 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.340, -94.020

Hail, Polk

When
March 22, 5:44 PM CST
Where
Polk County, 1.82 mi WNW of Clive
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.637, -93.814

Located at 142nd and Aurora.

Hail, Dallas

When
March 22, 5:44 PM CST
Where
Dallas County, 0.49 mi SE of Hadden Hill
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
41.615, -93.823

Located at 149th Street and Hickman.

Hail, Butler

When
March 22, 5:44 PM CST
Where
Butler County, 1.49 mi WSW of Aredale
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.819, -93.025

The sheriff reported nickel to quarter size hail one mile south and one mile west of Aredale.

Hail, Polk

When
March 22, 5:49 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
1 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.570, -93.750

Funnel Cloud, Warren

When
March 22, 5:54 PM CST
Where
Warren County, 1.48 mi NNW of Cumming
Reported by
Law Enforcement
Coordinates
41.500, -93.780

Heavy Rain, Polk

When
March 22, 5:55 PM CST to 6:22 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Reported by
NWS Employee
Coordinates
41.570, -93.750

An inch of rain fell in a short period of time.

Funnel Cloud, Warren

When
March 22, 5:57 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Reported by
Fire Department/Rescue
Coordinates
41.500, -93.680

Funnel was located along the 2000 block of County Road R45.

Hail, Polk

When
March 22, 5:59 PM CST
Where
Polk County, 0.86 mi SW of Oralabor
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.720, -93.640

Funnel Cloud, Warren

When
March 22, 6:00 PM CST
Where
Warren County, 0.52 mi E of Norwalk
Reported by
Trained Spotter
Coordinates
41.480, -93.670

A funnel formed briefly and dissipated with no touchdown.

Hail, Polk

When
March 22, 6:01 PM CST
Where
Polk County, 0.59 mi E of Urbandale
Measured
1 in hail
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.629, -93.709

Located at 67th and Douglas Ave.

Hail, Polk

When
March 22, 6:06 PM CST
Where
Polk County, 1.24 mi NE of Dodge Fld Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.690, -93.700

Hail, Dallas

When
March 22, 6:07 PM CST
Where
Dallas County, Dexter
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.520, -94.230

Quarter size hail reported covering the ground in Dexter.

Hail, Polk

When
March 22, 6:07 PM CST
Where
Polk County, 0.86 mi NE of Windsor Hgts
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.610, -93.710

Hail, Taylor

When
March 22, 6:10 PM CST
Where
Taylor County, 3.43 mi WSW of Lenox
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.860, -94.610

Tornado, Madison

When
March 22, 6:11 PM CST to 6:12 PM CST
Where
Madison County, 4.29 mi ESE of Middle River to 4.43 mi ESE of Middle River
Rating
EF0
Path length
0.23 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.296, -94.161

Brief tornado captured by trained spotter.

Thunderstorm Wind, Calhoun

When
March 22, 6:12 PM CST
Where
Calhoun County, Rockwell City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.400, -94.630

Hail, Madison

When
March 22, 6:17 PM CST
Where
Madison County, 4.16 mi NE of Pitzer
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.410, -94.120

Funnel Cloud, Polk

When
March 22, 6:18 PM CST
Where
Polk County, 2.18 mi ESE of Lovington
Reported by
Trained Spotter
Coordinates
41.640, -93.660

Spotter was outdoors watching water ponding on the road and looked up to see a rotating wall cloud. A funnel formed briefly.

Hail, Dallas

When
March 22, 6:18 PM CST
Where
Dallas County, 1.48 mi SSW of Adel
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.600, -94.030

The location was estimated.

Hail, Madison

When
March 22, 6:26 PM CST
Where
Madison County, 0.69 mi N of Winterset Arpt
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.380, -94.020

Quarter to golf ball size hail reported.

Hail, Union

When
March 22, 6:30 PM CST
Where
Union County, Arispe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.950, -94.220

Hail, Warren

When
March 22, 6:41 PM CST
Where
Warren County, 0.52 mi W of Cumming
Measured
1.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.480, -93.780

Located on I-35 at mile post 65.

Funnel Cloud, Warren

When
March 22, 6:45 PM CST
Where
Warren County, 0.86 mi SE of Martensdale
Reported by
Trained Spotter
Coordinates
41.370, -93.740

Hail, Polk

When
March 22, 6:46 PM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
41.640, -93.740

Hail, Polk

When
March 22, 6:48 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.530, -93.660

Hail, Jasper

When
March 22, 6:50 PM CST
Where
Jasper County, 0.69 mi N of Baxter
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.830, -93.150

Hail, Marshall

When
March 22, 6:55 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.040, -92.910

Thunderstorm Wind, Appanoose

When
March 22, 8:45 PM CST
Where
Appanoose County, 0.87 mi SW of Monrovia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.890, -92.810

Minor tree damage reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279553, 279374, 279375, 279367, 279376, 279774, 279377, 279525, 281746, 279378, 279368, 279355, 279370, 279379, 279381, 279380, 279371, 279528, 280865, 279382, 279358, 279383, 279356, 279357, 279384, 279359, 279385, 279386, 279387, 279388, 279389, 279360, 279390, 279391, 279440, 279392, 279393, 279394, 279396, 279395, and more.